Contact Us Today|info@empharmd.com

Make It Work: Levocarnitine for Valproic Acid Toxicity

In the past couple of months, we have had a number of patients present to our ED with acute overdose secondary to the ingestion of valproic acid (VPA). When reading further about toxicity secondary to VPA, I was surprised to find that on an annual basis, there are approximately 8,000 reported cases of VPA toxicity in the United States. There are a number of concerns with VPA toxicity that one should be mindful of: The [...]

By |2013-01-31T14:37:00-05:00January 31st, 2013|EM PharmD Blog|2 Comments

A Brief History of Dexmedetomidine

In a departure from previous guideline recommendations for sedation, the new Pain, Agitation, and Delirium guidelines in CCM have moved away from benzodiazepines as first line sedatives.  Taking over are propofol or dexmedetomidine who now occupy the first line sedative of choice position.  While many of us in the ED are familiar with propofol and have amassed an understanding of its practical use, dexmedetomidine is equally unfamiliar. Dexmedetomidine is a central alpha-2 agonist, similar to clonidine, [...]

By |2013-01-28T11:36:00-05:00January 28th, 2013|EM PharmD Blog|0 Comments

Rethinking the Utility of DDAVP for ICH Secondary to Antiplatelet Agents

A number of retrospective studies have demonstrated conflicting data regarding the association of morbidity and mortality secondary to intracerebral hemorrhage (ICH) in patients being treated with antiplatelet agents.1-4 In addition, an association between the severity of ICH as well as the conversion of a minor head trauma to an ICH secondary to the prehospital use of antiplatelet agents has yet to be determined. I was intrigued by this and evaluated a number of institutional protocols [...]

By |2013-01-24T13:02:00-05:00January 24th, 2013|EM PharmD Blog|0 Comments

Pain, Agitation and Delirium In the ICU… What about in the ED?

In the recently published guidelines for management of pain, agitation, and delirium (PAD) in adult ICU patients, several key changes to the way PAD is approached were discussed.  Over the next few posts, I will go into depth into each one and tie in how we, in the ED, can help provide optimal PAD - another step towards the theory of "upstairs care, downstairs."But first, I wanted to point out the first three authors credited [...]

By |2013-01-21T15:35:00-05:00January 21st, 2013|EM PharmD Blog|0 Comments

The [Non] Help?: Oral Antibiotics Post I & D of Uncomplicated Skin Abscesses

Let's say you have a male patient who presents to the emergency department with an abscess in the right axilla. The patient appears to be a relatively healthy gentleman with no significant past medical history (other than the heartburn that develops when he socially drinks on the weekends every now and then). He has not been hospitalized for any previous infection or recent surgery within the past year, and he denies the use of IV [...]

By |2013-01-17T14:32:00-05:00January 17th, 2013|EM PharmD Blog|0 Comments

The [Non] Help?: Oral Antibiotics Post I & D of Uncomplicated Skin Abscesses

Let's say you have a male patient who presents to the emergency department with an abscess in the right axilla. The patient appears to be a relatively healthy gentleman with no significant past medical history (other than the heartburn that develops when he socially drinks on the weekends every now and then). He has not been hospitalized for any previous infection or recent surgery within the past year, and he denies the use of IV [...]

By |2013-01-17T14:32:00-05:00January 17th, 2013|EM PharmD Blog|0 Comments

PTS Part 2

Although there are several studies evaluating the use of LEV in seizure prophylaxis, these trials often include patients with a variety of neurologic pathologies, so its important to recognize that the results of a trial evaluating patient with primary ICH or SAH may not be applicable to TBI. So considering we’re just looking at studies involving TBI patients, we’re not left with a whole lot of data.Two of the most recent studies I’ve highlighted here [...]

By |2013-01-14T14:46:00-05:00January 14th, 2013|EM PharmD Blog|0 Comments

Rasburicase Limbo for TLS: How Low Can We Go?

Tumor lysis syndrome (TLS) is a life-threatening oncologic emergency characterized by severe metabolic abnormalities that occur secondary to rapid lysis of malignant cells that often manifests in patients with malignancies with a high tumor burden that are highly proliferative and chemosensitive. Metabolic derangements include hyperkalemia, hyperphosphatemia, secondary hypocalcemia, and hyperuricemia, which can lead to complications such as acute renal failure and cardiac arrhythmias that if not promptly recognized and treated, can progress to seizures and [...]

By |2013-01-10T16:43:00-05:00January 10th, 2013|EM PharmD Blog|0 Comments

Post traumatic seizure prophylaxis – Phenytoin

Our current therapeutic interventions that are directed at mitigating the damage of secondary injuries after TBI (ischemia, brain edema, vasospasm and seizures) lack robust data supporting their use. For clinicians in the ED, it’s difficult to make sound therapeutic decisions to help the patient and the team.  Although these are difficult areas to study, we never the less still need to make the best decisions we can. Posttraumatic seizures (PTS) are seizures that occur after [...]

By |2013-01-07T14:20:00-05:00January 7th, 2013|EM PharmD Blog|0 Comments

Out With the Old, In With the New: Sulfanegen for Cyanide Toxicity

Look out, Tox/EM/Pharm World: there is a new antidote for cyanide toxicity coming soon to an ED near you. It goes by the name of sulfanegen. The compound is being developed as a joint collaborative effort between the University of Minnesota and a startup pharmaceutical company called Vytacera Pharma, Inc. In terms of how sulfanegen exerts its antidotal effects in the setting of cyanide toxicity, it is actually a water-soluble prodrug of 3-mercaptopyruvate (3-MPV). The [...]

By |2013-01-03T13:10:00-05:00January 3rd, 2013|EM PharmD Blog|0 Comments